Pennsylvania, 2007

Damaging Winds in Pennsylvania, July 29, 2007

July 29, 2007 · NWS PHI · 2 events in 2 counties and zones

A nearly stationary frontal boundary acted as a focusing mechanism for thunderstorms throughout the day on the 29th in eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary frontal boundary acted as a focusing mechanism for thunderstorms throughout the day on the 29th in eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 10:40 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 10:40 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...NEAR TERM CHANGED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 PM EDT SAT JUL 28 2007

.SYNOPSIS...
THE UPPER LOW HAS LIFTED NORTHEAST WITH A TROUGH EXTENDING SOUTHWEST
INTO OUR REGION. A WEAK SURFACE BOUNDARY WILL LINGER OVER THE REGION
TODAY INTO SUNDAY WITH A COUPLE OF LOWS PRESSURES MOVING NORTHEAST
ALONG THE FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST MSAS AND LAPS SHOWS WE ARE STILL UNSTABLE AND OUTFLOWS OR
JUST THE GENERAL DRIFT OF THE TSRAS TO OUR W WARRANT THE CONT OF
CHCS ACRS THE SRN PART OF OUR CWA OVERNIGHT. KIND OF LOST ABT THE
LACK OF BEEFY QPF ON THE WRF NMM FOR SUN GIVEN JUST THE GENERAL
INSTAB. WE/LL ADDRESS THAT LATER.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
SUNDAY FROM A METEOROLOGICAL PERSPECTIVE IS THE MORE INTERESTING
OF THE TWO WEEKEND DAYS. BUT FROM A PUBLIC PERSPECTIVE IT MAY BE
MORE FOREBODING. THERE IS A GENERAL MDL AGREEMENT ON A RELATIVE
BASIS OF THE THREE DAYS (TDY/SUN/MON)....SUN HAS THE GREATEST
FCSTD INSTAB. THIS IS TRUE IF ONE IS LOOKING AT THE GFS OR WRF-NMM
AND AT LEAST THRU ITS RUN TIME PERIOD THE CAN RGEM ALSO AGREES.
THE WRF-NMM FCSTS MORE CAPE (2000-3000J), A LOWER L.I. (TO -8C),
SLIGHTLY MORE ROBUST TTS AND WEAK THETA E ADVT. THE SREF MEAN FOR
SUNDAY IS SIM TO TDY...THE OP WRF MAY BE OVERCOOKING THE GROUND
(SAW A 34C AT PHL FOR A 2M TEMP) A LTL BIT. BUT. THE NEXT APCHG
SHORT WAVE WILL ONLY ASSIST. PWATS ARE ALSO FCSTD TO REACH CLOSE
TO 2. IF ONE WOULD LOOK AT THE WRF-NMM FCSTD WIND FIELD AT PHL
FOR SUN AFTN...ITS PRETTY MUCH 0000. EVEN FORWARD PROPAGATING
CORFIDI VECTORS ARE ONLY AROUND 10 KTS. THE GFS AT LEAST HAS A BIT
MORE WIND, BUT BOTH MDLS SHOW A MORE SATURATED COLUMN OF AIR. THIS
MIGHT BE TOO MOIST FOR ORGANIZED SVR WX (AGAIN THE FCSTD MID LVL
LAPSE RATES ARE VERY WEAK)...BUT IF THE MDLS ARE JUST OVERDOING
THE MID LVL MSTR A BIT...WE WOULD BE POISED FOR SOME WET
MICROBURSTS (AS PER LATEST SWODY2). FOR NOW THE GREATER THREAT
APPEARS TO BE THE HVY RAIN BECAUSE OF THE LTL FCSTD MOVEMENT. WE
WILL ADD THAT WORDING TO THE ZONES. BECAUSE OF THE ADDTIONAL
MSTR...BOTH MOS MAX TEMP VALUES WERE FCSTD TO DROP. EVEN IF WE GET
JUST ABT 50 PERCENT SUN, WE BELIEVE PHL COULD SEE 90F AGAIN AND WE
WILL SIDE WITH THE WRMR GFS MOS.

DON/T BELIEVE THE TSRAS WILL GO QUIETLY INTO THE NGT ON SUN NGT AND
WE WILL KEEP HIER POPS INTO THE EVE. DEPENDING UPON HOW QUICKLY THE
SHORT WAVE EXITS MONDAY WILL HAVE A BEARING ON HOW WET EVENT MONDAY
WILL BE. THE FNT WILL STILL BE STRUGGLING TO COME THRU AND WHL THE
WRF-NMM IS FASTER...THIS IS THE FIRST SUMMER SYSTEM THAT HAS DRAGGED
ITS HEALS. AS SUCH WE WILL HONOR A W-E POP GRADIENT, BUT WON/T BE AS
OPTIMISTIC AS THE WRF-NMM. GFS STAB PARAMETERS ARE FCSTD TO BE NOT
AS ROBUST AS SUNDAY. NO CHANGE IN AIR MASS AND THUS HIER ETA MOS
LOOKS BETTER FOR MAX TEMPS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MONDAY NIGHT APPEARS TO BE THE PERIOD WHEN THE UPPER LOW/TROUGH
BEGING TO MOVE EAST. NOT GOING TO BE A FAST MOVE, BUT A MOVE NO
LESS. HEIGHTS RISE OVER THE MID WEST IN RESPONSE TO THE BUILDING HOT
AIR RIDGE WITH HEIGHTS OW 591DAM WHICH ISNT BLISTERING BY ANY
MEANS. THE 576 THICKINGESS HEIGHTS ARE OVER THE OHIA VALLEY WITH THE
582DM OVER THE DESERT WEST. HIGH TEMPERATURES KEEPING THE
THERMOMETER ON THE EDGE NEAR 90 DEGREES BUT TOWARD THE END OF THE
WEEK, THE GFS WANTS TO BEGIN A HEAT WAVE OVER THE PLAINS AND EASTERN
STATES. THE UPPER RIDGE FALLS TO PIECES AS IT MOVES TO THE EAST. THE
EASTERN EXTENSION OF THE RIDGE IS ATTEMPTING TO MOVE TO THE ATLANTIC
COAST BUT THE HIGH HEAT SHOULD REMAIN WEST. WE FINALLY HAVE THE 576
THICKNESS EDGE MOVE TO PA BY SUNDAY BUT THEN GETS DEPRESSED SOUTH
SHORTLY SOUTHTHEREAFTER. AN UNUSUAL ZONAL FLOWS THEN SETS UP TOWARD
THE END OF NEXT WEEK.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
CU HAS POPPED THIS AFTERNOON AS EXPECTED WITH THE HAZE IMPROVING FOR
NEARLY ALL AREAS. A WEAK BOUNDARY IS LOCATED ACROSS EASTERN
PENNSYLVANIA AND THE TAIL END OF A SHORT WAVE WILL MOVE ACROSS THE
AREA THIS AFTERNOON AND EARLY EVENING AS THE UPPER-LEVEL LOW
CONTINUES TO MOVE INTO NEW ENGLAND AND OPENS UP. 18Z VISIBLE
SATELLITE IMAGERY SHOWING A LINE OF BUILDING CU FORMING NORTHWEST OF
KRDG AND KABE, AND RADAR NOW SHOWING SOME RETURNS. THIS IS ALONG THE
AFOREMENTIONED WEAK BOUNDARY. AT LEAST SCATTERED CONVECTION IS
ANTICIPATED ALONG THIS BOUNDARY AND THEN SLOWLY PROPAGATE TO THE
EAST. MODEL GUIDANCE STILL SUGGESTING THAT AREAS NORTHWEST OF
INTERSTATE 95 HAVE THE BEST CHANCE OF SOME CONVECTION. THEREFORE WE
INCLUDED A TEMPO GROUP FOR KABE AND KRDG FOR A FEW HOURS THIS
AFTERNOON. FOR THE NEXT SET OF TERMINALS, WE ONLY INCLUDED A
VICINITY FOR LATE THIS AFTERNOON AND LEFT NO MENTION OF
PRECIPITATION FOR KMIV AND KACY. THE SEA BREEZE FRONT APPEARS TO BE
JUST WEST OF KACY THEREFORE PERHAPS AN ISOLATED SHOWER OR
THUNDERSTORM POSSIBLE NEARBY.

ONCE ANY CONVECTION DWINDLES BY ABOUT MIDNIGHT, THE MAIN FORECAST
CHALLENGE IS WITH RESPECT TO CLOUD COVER AND VISIBILITY. BUFKIT
SOUNDINGS ALONG WITH THE MOS GUIDANCE ARE IN DISAGREEMENT. THE
ETA/NAM BRINGS IN LOW CLOUDS AND SOME FOG OVERNIGHT WHILE THE GFS
ONLY HINTS AT SOME LIGHT FOG. WHILE THE NAMS LOW-LEVEL MOISTURE
FIELD COULD BE A LITTLE OVERDONE, WE SAW THE DEVELOPMENT OF SOME LOW
CLOUDS AND FOG VERY EARLY THIS MORNING. TONIGHT APPEARS TO BE A
SIMILAR SETUP WITH NO CHANGE IN AIRMASS ALONG WITH LIGHT WINDS,
THEREFORE WE ARE LEANING CLOSER TO THE ETA/NAM GUIDANCE. ANY AREA
THAT PICKS UP RAINFALL WILL PROBABLY AIDE IN LOWER CEILINGS AND SOME
FOG OVERNIGHT. WITH THE 18Z TAF ISSUANCE, WE BROUGHT CEILINGS DOWN
AND VISIBILITY TO JUST TOUCH THE IFR CATEGORY FOR MOST TERMINALS. A
LOCALLY FURTHER REDUCTION IN VISIBILITY/CEILINGS CAN OCCUR ESPECIALLY
WHERE RAINFALL OCCURS AS THE LOW-LEVEL MOISTURE REMAINS HIGH. ANY
LOW CLOUDS AND FOG SHOULD LIFT AROUND 14Z SUNDAY WITH SOME CU AND
MID LEVEL CLOUDS FORMING. AT LEAST SCATTERED CONVECTION AROUND AGAIN
SUNDAY, MAINLY IN THE AFTERNOON, HOWEVER CONFIDENCE WITH THE TIMING
OF THIS IS NOT HIGH ATTM THEREFORE THIS WAS NOT INCLUDED.

BEYOND THE TAF PERIOD...THERE WILL BE A CONTINUED CHANCE FOR MAINLY
AFTERNOON AND EVENING CONVECTION MONDAY INTO TUESDAY AS A SLOW
MOVING COLD FRONT CROSSES THE REGION. A WEAK AREA OF HIGH PRESSURE
THEN BUILDS IN FOR WEDNESDAY AND THURSDAY.

&&

.MARINE...
NO HEADLINES ARE IN EFFECT. A SOUTHERLY FLOW WILL CONTINUE TO
GENERALLY DOMINATE THE MARINE AREA TONIGHT THROUGH MONDAY AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE WEST. THIS FRONT IS
ANTICIPATED TO SETTLE SOUTH OF THE AREA LATE MONDAY. UNTIL THEN, WE
ARE EXPECTING WINDS 15 KNOTS OR LESS FROM A SOUTHERLY DIRECTION.
UNDER THIS FAIRLY LIGHT FLOW REGIME, WINDS HAVE SHIFTED TO THE
SOUTHEAST ACROSS DELAWARE BAY AND THIS SHOULD ONCE AGAIN OCCUR
SUNDAY WITH SOME ENHANCEMENT IN WIND SPEED MAINLY DURING THE
AFTERNOON AND EVENING AS INLAND AREAS HEAT UP, SETTING THE STAGE FOR
A SEA BREEZE. WINDS SHOULD THEN SHIFT TO A NORTH TO NORTHEAST
DIRECTION ON TUESDAY AS THE FRONT SETTLES SOUTH AND A WEAK AREA OF
HIGH PRESSURE BUILDS TOWARD THE AREA FROM THE NORTHWEST. SEAS ON THE
OCEAN ARE IN THE 2 TO 3 FOOT RANGE /1 TO 2 FEET ON DELAWARE BAY/ AND
WAVEWATCH IS HANDLING THIS WELL. THEREFORE, LITTLE CHANGES WERE MADE
FROM THE PREVIOUS FORECAST. A FAIRLY TRANQUIL TIME WITH THE
EXCEPTION OF LOCALLY GUSTY WINDS AND HIGHER SEAS IN AND AROUND ANY
THUNDERSTORMS THE NEXT DAY OR TWO.

RIP CURRENTS...LOCATIONS ALONG COASTAL ATLANTIC AND ATLANTIC COASTAL
CAPE MAY COUNTIES REMAIN UNDER A MODERATE RISK INTO THIS EVENING DUE
TO THE SOUTHEASTERLY FLOW PRODUCING LOCALLY ENHANCED RIP CURRENTS.
THIS IS SIMILAR TO WHAT OCCURRED ON FRIDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAE
NEAR TERM...TFG
SHORT TERM...JAE
LONG TERM...JAE
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Jul 29, 3:00 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT SUN JUL 29 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
400 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN WILL CAUSE URBAN AND POOR DRAINAGE FLOODING
THROUGH TONIGHT AND MAY CAUSE SOME ROAD CLOSURES. WHILE A FLASH
FLOOD WATCH IS NOT CURRENTLY IN EFFECT, A FEW ISOLATED LOCATIONS
COULD HAVE SMALLER STREAM FLOODING. ISOLATED AMOUNTS COULD REACH
AS HIGH AS AROUND 4 INCHES. EXPECT FREQUENT LIGHTNING ALSO FROM
THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR MORE HEAVY RAIN AND POTENTIALLY STRONG
THUNDERSTORMS WITH FREQUENT LIGHTNING EXISTS FOR MONDAY. IF
ENOUGH SUNSHINE OCCURS, A FEW OF THE STORMS MIGHT REACH SEVERE
LIMITS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-301000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
400 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE BE WARY OF THE LIGHTNING THREAT FROM ANY THUNDERSTORMS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE BE WARY OF THE LIGHTNING THREAT FROM THUNDERSTORMS ON
MONDAY. IN ADDITION A COUPLE OF STORMS COULD REACH SPECIAL MARINE
WARNING WIND CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TFG

In the hours before

Special weather statement, Jul 29, 2:10 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EDT SUN JUL 29 2007

PAZ060-290915-
BERKS-
310 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 306 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF READING...MOVING NORTHEAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR WOMELSDORF...ROBESONIA AROUND 315
AM...BERNVILLE...SINKING SPRING AROUND 330 AM...WYOMISSING...WEST
READING AROUND 345 AM...CENTERPORT...LEESPORT AROUND 400 AM...HAMBURG
AND SHOEMAKERSVILLE AROUND 415 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
TAKE ROADS THAT ARE NOT PRONE TO FLOODING. EXPECT INTENSE LIGHTNING
FROM THIS STORM.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
July 29, 3:10 AM EST
Where
Berks County, 5 mi W of Leesport
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.450, -76.065

A severe thunderstorm knocked down a few trees in Penn Township.

Thunderstorm Wind, Lehigh

When
July 29, 9:45 AM EST
Where
Lehigh County, Coplay
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.670, -75.500

Several trees were knocked down by a severe thunderstorm in Coplay Borough.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52451, 52452.